Severe Depression which Cycles w/Severe Anxiety - Suggestions?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Severe Depression which Cycles w/Severe Anxiety - Suggestions?


This is my third email to you and never did I get a reply.  I'm doing terrible and would appreciate your insight.  I'm begging, as life is getting unbearable.

Dr. Phelps, I've been diagnosed with BP II recently.  I'm a 39 y.o. wm., Married with 2 young kids 5 and 7.  This all started about 3 years ago and has gotten progressively worse over time.  I've been out of work since March 2006 due to this.  My marriage is falling apart because of this and my kids, who mean the world to me  are affected by all of this, which makes me feel even worse.  I can only tolerate 1.25mg of Lexapro.  Any more than that and I get very sick with terrible flu like symptoms.  I currently take Serzone 150mg bid, Klonopin 1mg bid, and Xanax 0.5mg prn.  I am weaning the Serzone from 400mg to the 300mg. I have been an RN x 14 yrs  and functioned at high levels.  This all started when my brother who was 39 died 3 years ago.  We were best friends and just 18 mos. apart in age.

My symptoms:  Severe depression which cycles with Severe Anxiety, the inner type of  anxiety you talk about which makes me want to crawl out of my skin.  The low dose of Lexapro seems to be helping the depression believe it or not, but the Chronic anxiety is just terrible.  It wakes me out of sleep in the morning and stays with me all day.  I tried Lamictal, but I developed and Akathisia from it.  I know this is rare, but I am extremely med sensative.  Usually, the depression is not present with the anxiety.  I've been through 7 psychiatrists since March 2006 and no one can get it  straight.  I tried Depakote and it chilled me out, but the sedation at 125mg was unbearable.  Same thing with Seroquel 12.5mg bid.  This inner restlessness is the worst thing I have ever experienced in my life and this is coming from someone who  is very stoic.  Lastly, the Serzone worked for me for about 6 years which I just took for Panic attacks.  Never did I have GAD until after my brother passed.     The Serzone either pooped out or it just isn't effective for these new symptoms.  I tried to go up before I came down and going up just made me worse.  Maybe the noradrenaline antagonism isn't for me right now.

If you have any suggestions, I would greatly appreciate them.  Your site is wonderful and very informative. 

Regards,
 

Dear Mr. E. --

Sorry to hear about how rough things have been (and not sure what happened to the two previous e-mails you mentioned; I did not see them.  Readers should remember that not every question can be answered). Here are some ideas which your description raises:

The way you date the onset of these symptoms to your brother's death of course makes one wonder what there are somehow some unresolved issues there, fueling this whole thing. That concern is raised further by the unusual late age of onset of these symptoms. As you know, the average age of onset of bipolar disorder (including Bipolar II) is generally much younger, age 18-25. Having a very good psychologist think through the story with you, diagnostically and then perhaps therapeutically, might be an important option if not yet tried.

However, you seem to be describing a very "cycling" process here in which symptoms shift from depression to anxiety, at least in terms of which one is predominating. If you have a family history of bipolar disorder that is fairly well established, that would make interpreting your shifting symptom set as "bipolar" easier. If not, from just the information you have provided here, I would say that the diagnostic issue may still be open.

If at some point the "bipolar" diagnosis is firmly established, I have one main idea for you (which I hope applies; I can't be sure). I'm hoping that when you were taking Lamictal (lamotrigine), you were taking an antidepressant at the same time. Akathisia on Lamictal is almost unheard of; but if you were taking an antidepressant at the same time, then the possibility remains that this side effect emerged only because of the combination, not the Lamictal itself, and therefore Lamictal as an option may remain open. This would be particularly important if you actually saw some improvement on it.

Likewise, with any other medication you have already tried, but which was not tolerable or not effective, if an antidepressant was in place at the time, you may have to consider repeating the trial. Sedation is not a common product of an antidepressant/mood stabilizer combination, so is not likely to be a symptom you can work around with this approach, but when you are running out of options you have to be absolutely sure. 

Best of all would be to discover that since this all began you have been on an antidepressant throughout. In that case, the possibility emerges that the anxiety you describe, including especially anxiety that can at times wake you from sleep, is coming from the antidepressant. (Alternatively, one would have to wonder about the grief that losing your brother may have caused and still be causing; that too could produce this phenomenon and requires a very different approach).

Going through seven psychiatrists in two years is concerning: it raises the possibility that people are offering you treatments that you don't want to hear about, or work your way through. This may not be the case at all; but it has to be considered.

Finally, I do not see lithium or carbamazepine on your list. These are candidates for addressing the symptoms you describe, if you find a psychiatrist willing to try them after evaluating the pros and cons with you.. Because lithium is not metabolized by the liver (it is cleared by the kidney with no liver involvement), if you have a liver metabolic rate which is much slower than average (not uncommon; and could explain your exquisite sensitivity to medications metabolized through the letter), that will not affect dosing with lithium. On the other hand, that issue will be much more of a concern if you try carbamazepine, where it it would probably be wise to start with 25 or 50 mg instead of the usual 100-200 (or more, and some hands) per day. This consideration also applies to the carbamazepine cousin, oxcarbazepine (Trileptal).

Good luck with the process. I hope something in there proves to be of use.

Dr. Phelps
 


Published March, 2008
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?